More children are being treated for accidental medicine overdoses

By  | 

BRYAN, Tex. - Accidental overdoses are on the rise. Nationwide, more parents are giving their children too much medicine by mistake and we found out it's a growing problem here locally as well.

Justin Hancock is a Physician's Assistant at Integrity Urgent Care in Bryan, and he regularly sees children coming in who've been given too much medicine by mistake.

"It's usually more than just Tylenol. It can be Ibuprofen, Advil, or even your combination of cold medicines."

Signs of an overdose can be as simple as a stomach ache, or dizziness, but they can also be much more serious.

Hancock says, "Some dangerous ones are they'll get ringing in their ears, so they can't hear. The real serious ones are they can vomit, vomit up blood. They all of a sudden go to where they can't answer you, they're not responding to any kind of stimuli."

A recent study by New York University found more than 80% of parents made dosing errors. Most of them were made when filling up a cup, which is why it's recommended you use a more-exact syringe instead.

Hancock says, "With the cups, you can kind of eyeball it but it's easier to get just an incremental dose above what you're trying to get."

Another big problem, he says, is that a lot of packages only give dosing information based on age, not weight. Weight is one of the most important factors, so if you want to figure out exactly how much your child needs, it will take a little math, but it could make a big difference.

Hancock adds, "It's usually pretty easy to remember. It's 10 milligrams per kilogram. Say you have a 4 year old that weights 30 pounds, that's a pretty light 4-year-old, but you divide that by 2.2. That gives you the kilograms."

The best thing to do if you think you've given your child too much medicine is to call 9-1-1 or poison control immediately.